View Full Version : Tics on Focalin


angie1960
05-12-09, 05:35 PM
My child has been blinking her eyes alot since starting on the foculin - does anyone have any experience with medications that reduce tics or don't have them as a side effect?

Or is this something that may pass in time?

Justtess
05-12-09, 08:20 PM
My DS15 had the eye blinking tic when he first went on Vyvance. It has since disappeared. He only had this response when speaking

angie1960
05-13-09, 12:34 PM
My DS15 had the eye blinking tic when he first went on Vyvance. It has since disappeared. He only had this response when speaking

So it may pass then - I hope - I wonder if concerta would have the same effect

Featherhead
05-14-09, 02:52 AM
How intolerable is it? It may be a side effect she'll have to bear.

angie1960
05-14-09, 12:59 PM
How intolerable is it? It may be a side effect she'll have to bear.


It's disturbing - it may be that her eyes are dry - I don't want her to be picked on because of it.

elizadoo47
05-14-09, 06:48 PM
My daugter (16) developed a tic on her first dose increase (18 mg to 36 mg) of Concerta--it was a throat-clearing tic. Thankfully she also exhibited other symptoms--helium balloon voice, rapid speaking, and an "I don't like this feeling"-which told us that the dosage was too high. So the psych told us to decrease the dosage (the next day) and the throat-clearing tic went away, but other problems remained.

The psych informed us that a tic indicates a dosage is too high, and/or is possibly the wrong type of med.

Then the pdoc switched daughter over to Focalin XR 15, the Concerta 18 mg equivalent, but it was still too high, still throat-clearing. So D is now down to Focalin 7.5 mg in the a.m and 5 or 2.5 mg after noon. All tics have disappeared . It seems my daughter is super-sensitive to meds.

What I have also learned is that daughter can handle higher doses in the morning but anytime after 2 pm she cannot...she's like a jet, she needs the majority of her fuel to get off the ground (moving in the morning), and once she is coasting on autopilot in the middle of the day, it takes less to keep her going. By late afternoon we have her down to 2.5 mg of Focalin and she is very consistent, great attitude.

Good luck!

angie1960
05-14-09, 06:51 PM
My daugter (16) developed a tic on her first dose increase of Concerta--it was a throat-clearing tic. Thankfully she also exhibited other symptoms--helium balloon voice, rapid speaking, and an "I don't like this feeling"-which told us that the dosage was too high. So the psych told us to decrease the dosage (the next day) and all those nasty symptoms--including the throat-clearing tic--went away.

The psych then informed us that a tic indicates a dosage is too high, and is possibly the worng type of med.

So the pdoc switched daughter over to Focalin and she is doing much better, no tics, nothing but a much-improved attitude.

Good luck!

Hmm - so she was better on Focalin? That's good news because Concerta doesn't work as well for her.

Thanks!

elizadoo47
05-14-09, 07:15 PM
Yes, and here is why--the psych explained it:

Concerta is very similar to Focalin. However, Concerta has a much different timed release "delivery system"--it is (roughly) 20%/20%/60%--the lower dosages are released in the morning, and the big release surge happens in the afternoon. My daughter did fine in the morning, but around 2 in the afternoon she would suddenly have a terrible personality change, really cranky. And that one day when we doubled her dosage, it was in the afternoon that she experienced the throat-clearing tic (and helium-balloon voice). The psych said the release system did not suit daughter.

So the psych switched daughter over to Focalin XR 15 mg. This has a 50%/50% medication release--7.5 mg in the first release, and 7.5 mg in the second release. Again, we found our daughter did fine in the a.m. but she was cranky by noon, showed the same symptoms as with the Concerta--really nasty. We realized that she was "strung out" on the drug, the afternoon 50% release of 7.5 mg was too much.

So we decreased the dosage down to Focalin XR 10mg (with a 50/50 release of 5mg each time) and in the a.m when we give her the 10 mg XR capsule, we ALSO give her a short-acting 2.5 Focalin IR tablet, which lasts just a few hours. This brings her up to an initial release of 7.5 mg to get her "jump started" and then she goes down in a few hours to 5mg (from the remaining timed release of the XR)...then in the afternoon we either give her another 5 mg Focalin IR (short-acting) or even a Focalin 2.5 mg IR, short-acting.

Basically what we are doing is giving her the biggest dosage in the morning and slowly going down, down, down as the day goes on.

Our daughter is 16, about 5'4" and at most 110 pounds. She is a very slow metabolizer. We thought she was ADD inattentive because she always seemed so spacey and out of it when she was young, she was very sedentary (!) but (in hindsight) we see otherwise--1st, she was an avid sleepwalker; 2nd, she would wake in the middle of the night and play with her toys or read books for hours; and 3rd, now, as a teen, she can't keep in one place very long, she has incurable restlessness. So I would say she is ADHD.